question-icon

Suggest Medication For Rapid Heart-rate That Does Not Cause Weight-gain?

default
Posted on Thu, 26 Oct 2017
Question: I takeToprol XL-Metoprolol- a beta blocker- 50 milligram tablet once a day to slow down my heartbeat. Can this drug slow down the metabolism also, and thus can one gain weight from the side effect of this pill? I noticed that I had gained weight from taking this medication. Is there an equivalency medication to Toprol XL-Metoprolol- a beta blocker- by which there is no side effect of gaining weight. Or do most beta blockers cause side effects whereby weight gain is an issue? Finally,can beta blockers such as Toprol XL have an effect on other organs such as affecting sexual performance?
doctor
Answered by Dr. Rishu Saxena (3 hours later)
Brief Answer:
You can switch over to Ivabradine.

Detailed Answer:
Hello,
Thanks for posting on this forum.

Yes, Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL).

While weight gain is not a typical side effect of metoprolol, a feeling of tiredness or fatigue can be a common side effect of the medication. Weight gain or difficulty losing weight can be related to conditions like stress or fatigue.

Yes, beta-blockers in long term can cause erectile dysfunction...

Suggestion:
For your tachycardia, you may switch over to Ivabradine 5 mg once daily
Ivabradine acts by reducing the heart rate via specific inhibition of the funny channel, a mechanism different from that of beta blockers. It's much safer than beta-blockers with less side effectsą¤‚.

Please discuss this with your physician,

Hope I was helpful.

Thanks.

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Rishu Saxena

Cardiologist

Practicing since :2012

Answered : 696 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest Medication For Rapid Heart-rate That Does Not Cause Weight-gain?

Brief Answer: You can switch over to Ivabradine. Detailed Answer: Hello, Thanks for posting on this forum. Yes, Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). While weight gain is not a typical side effect of metoprolol, a feeling of tiredness or fatigue can be a common side effect of the medication. Weight gain or difficulty losing weight can be related to conditions like stress or fatigue. Yes, beta-blockers in long term can cause erectile dysfunction... Suggestion: For your tachycardia, you may switch over to Ivabradine 5 mg once daily Ivabradine acts by reducing the heart rate via specific inhibition of the funny channel, a mechanism different from that of beta blockers. It's much safer than beta-blockers with less side effectsą¤‚. Please discuss this with your physician, Hope I was helpful. Thanks.